Alert archive / Mississippi / Special Weather Statements in 2012

Special Weather Statement, NWS Memphis, TN

May 8, 2012Monroe County, Mississippi

NWS Memphis, TN issued this special weather statement at May 8, 2012, 4:13 PM CDT for Monroe County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2012, 4:13 PM CDT (21:13 UTC)
Expired
May 8, 2012, 4:45 PM CDT
In force
32 min
Issued by
NWS Memphis, TN

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 31 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

422 
WWUS84 KMEG 082113
SPSMEG

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
413 PM CDT TUE MAY 8 2012

MSZ016-017-024-082145-
MONROE MS-LEE MS-ITAWAMBA MS-
413 PM CDT TUE MAY 8 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...

  SOUTHWESTERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES EAST OF SHANNON AT 413 PM CDT...
MOVING SOUTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ITAWAMBA...LEE AND MONROE COUNTIES...INCLUDING LOCATIONS
NEAR AMORY...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3385 8852 3404 8872 3407 8872 3407 8876
      3410 8879 3423 8864 3401 8833
TIME...MOT...LOC 2113Z 315DEG 16KT 3410 8864

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at May 8, 2:56 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 8, 2:56 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
256 PM CDT TUE MAY 8 2012

.DISCUSSION...

A WEAK FRONTAL SYSTEM HAS STALLED ACROSS NORTHERN MISSISSIPPI THIS
AFTERNOON. A SUBTLE MID LEVEL SHORTWAVE THAT MOVED FROM THE
SOUTHERN PLAINS INTO THE MID SOUTH THIS AFTERNOON IN SOUTHWEST
FLOW ALOFT HAS INTERACTED WITH THE FRONT AND A MODERATELY UNSTABLE
ATMOSPHERE TO RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS NEAR
THE FRONT. SBCAPES ARE CURRENTLY IN EXCESS OF 1500 J/KG WITH LI/S
BETWEEN -3C AND -5C OVER NORTH MISSISSIPPI. A FEW STRONG STORMS
ARE STILL POSSIBLE THROUGH EARLY THIS EVENING OVER THESE AREAS...BUT
SEVERE WEATHER IS NOT ANTICIPATED AS MID LEVEL LAPSE RATES REMAIN
MODEST AND DEEP LAYER SHEAR REMAINS WEAK. NUMEROUS SHOWERS AND
THUNDERSTORMS SHOULD CONTINUE LATE INTO THIS EVENING AS A
MESOSCALE CONVECTIVE VORTEX NOW OVER SOUTHERN ARKANSAS MOVES EAST
AND SUSTAINS CONVECTION OVER THE AREA. CONVECTION SHOULD
EVENTUALLY WANE AFTER MIDNIGHT AS INSTABILITY WEAKENS. FURTHER
NORTH...HIGH PRESSURE WILL BUILD INTO THE AREA AND KEEP CONDITIONS
DRY AND COOLER.

THE STALLED FRONT SHOULD ADVANCE FURTHER SOUTH ON WEDNESDAY AS AN
UPPER LOW OVER SOUTHERN MINNESOTA MOVES SOUTHEASTWARD INTO THE
OHIO VALLEY AND FORCES THE FRONT TO THE GULF COAST. ANY LINGERING
SHOWERS ACROSS PORTIONS OF NORTHERN MISSISSIPPI SHOULD END BY LATE
MORNING WITH HIGH PRESSURE BUILDING SOUTH OVER THE ENTIRE FORECAST
AREA. THIS SHOULD BRING DRY AND COOLER TEMPERATURES TO THE MID
SOUTH BY TOMORROW AFTERNOON WITH MUCH LOWER HUMIDITY LEVELS. DRY
AND SEASONABLE WEATHER WITH CONTINUED LOW HUMIDITY SHOULD PERSIST
THROUGH THE END OF THIS WEEK AS HIGH PRESSURE SLIDES SOUTHEAST
ACROSS THE REGION.

BETTER MOISTURE WILL RETURN BY NEXT WEEKEND AS SURFACE WINDS TURN
SOUTHERLY AND A SERIES OF WEAK UPPER LEVEL LOW PRESSURE SYSTEMS
MOVE ACROSS THE MID SOUTH THROUGH EARLY NEXT WEEK. THIS WILL
RESULT IN SLIGHTLY WARMER TEMPERATURES...HIGHER HUMIDITY...AND
INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS THAT SHOULD
CONTINUE THROUGH THE END OF THE EXTENDED FORECAST PERIOD.

JLH

&&

.AVIATION...

18Z TAF CYCLE

VFR CONDITIONS EXPECTED AT ALL TAF SITES FOR THE NEXT 24 HOURS.
A SMALL BATCH OF SHOWERS AND EMBEDDED STORMS HAS BEEN NEARLY
STATIONARY OVER ARKANSAS FOR MOST OF THE MORNING. A LARGE
CONFLUENT ZONE BETWEEN A TROUGH DIGGING INTO THE GREAT LAKES AND
THE RIDGE OVER THE GULF...AND EMBEDDED SHORT WAVES APPEAR TO BE
TRIGGERING THIS ACTIVITY. HOWEVER GIVEN THE LACK OF MORE LOCALIZED
FOCUS...CONFIDENCE REMAINS LOW WITH RESPECT TO COVERAGE AND
LOCATION OF THESE SHOWERS THROUGH TONIGHT. KEPT VCSH MENTION AT
KTUP LATE THIS AFTERNOON THROUGH WEDNESDAY MORNING WITH ALL OTHER
LOCATIONS DRY.

BORGHOFF

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  62  78  56  79 /  40  10   0   0
MKL  54  77  47  75 /  30   0   0   0
JBR  55  77  51  77 /  20   0   0   0
TUP  61  78  52  77 /  60  20   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 8, 3:24 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
324 PM CDT TUE MAY 8 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-092230-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
324 PM CDT TUE MAY 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING ACROSS PORTIONS OF NORTHERN MISSISSIPPI...GENERALLY ALONG
AND SOUTH OF A CLARKSDALE TO TUPELO LINE. THE PRIMARY SEVERE
WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PORTIONS OF
NORTH MISSISSIPPI.

JLH

In the hours before

Special weather statement, May 8, 4:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
413 PM CDT TUE MAY 8 2012

MSZ016-017-024-082145-
MONROE MS-LEE MS-ITAWAMBA MS-
413 PM CDT TUE MAY 8 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...

  SOUTHWESTERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES EAST OF SHANNON AT 413 PM CDT...
MOVING SOUTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ITAWAMBA...LEE AND MONROE COUNTIES...INCLUDING LOCATIONS
NEAR AMORY...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3385 8852 3404 8872 3407 8872 3407 8876
      3410 8879 3423 8864 3401 8833
TIME...MOT...LOC 2113Z 315DEG 16KT 3410 8864

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:09 AM CDTDense Fog AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Itawamba, Lafayette and 7 more5 hr
May 8, 3:09 PM CDTSevere Thunderstorm WarningMEGTallahatchie, Yalobusha36 min
May 8, 4:45 PM CDTSpecial Weather StatementMEGMonroe30 min
May 8, 4:53 PM CDTSpecial Weather StatementMEGChickasaw37 min
May 8, 5:14 PM CDTSpecial Weather StatementMEGMonroe31 min

Nearby

Special Weather Statements in Mississippi, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.